?

Log in

No account? Create an account
beware of the perigee - or is it the apogee? [1] - helen-louise
baratron
baratron
beware of the perigee - or is it the apogee? [1]
Currently having incredibly rapid-cycling mood swings. Up and down like a freaking yoyo. Case in point: yesterday at 3.30 pm I was lying in bed, feeling miserable and confused from bad dreams, and in a lot of pain from thrashing around in my sleep. Yesterday at 7.30 pm I was bouncing around the room to loud music, too hysterically crazy to do anything useful. Then I crashed in a giddy, exhausted heap. 

Some kind of mood regulation system would be nice. I believe that normal people are fitted with one by default. Somehow I missed out on that, along with several other features which most of you can take for granted. It wouldn't be so bad if I could get any of my own work done - if the downs weren't so low that I can't function mentally or physically, and the ups weren't so high that I might as well be drunk. But the couple of hours of relative normality seem to fit with the couple of hours when I have to see students, and by the time I'm done with them I'm so very hyper that I can't sit still or concentrate.

I have decided to increase the amount of carbamazepine I take to 400 mg per day. This is what I was supposed to be working up to, anyway, although I seem to remember the instructions involved getting to 400 mg of CBZ and then starting to reduce the venlafaxine. Ah ha ha, like that's a possibility in my current state of anxiety. I'm sure that the week-long migraine and brain freezes would help tremendously with exam revision. I'm already losing words every couple of sentences.

[1] I know what both those words mean. But I'm not sure which is more scary: the lowest low or the highest high. They're both terrifying for different reasons. Wheeeeee *splat*.

Tags: ,
Current Mood: indescribable up, down, up, down

8 comments or Leave a comment
Comments
anansi133 From: anansi133 Date: 2nd May 2009 16:49 (UTC) (Link)
The only thing that helps when I go wacky-high or deadly-low, is a kind of artificial, cultivate helplessness. Sure, this idea I'm having seems *really* important, but it can't be helped, I have got to pursue that one later, when I'm in a less optimistic mood, and its drawbacks will have a chance to catch up with its advantages.

And when I'm on the other end, those awful ideas about where I'm at and what I don't really have energy for, that's got to be wrong, almost by definition, because I'm too messed up to think straight.

In both cases, my best rational self sets out to invent the least ambitious thing for me to be doing in the moment. Which is probably why my life has so little obvious direction any more. But that's why negative one has a square root, after all, to measure the progress of my career.
anansi133 From: anansi133 Date: 2nd May 2009 16:59 (UTC) (Link)
Some kind of mood regulation system would be nice. I believe that normal people are fitted with one by default. Somehow I missed out on that, along with several other features which most of you can take for granted

I dunno, I've never been very happy with the mechanistic, brain-chemical model of this stuff. Normal people know how to feel about the stuff that happens to them, and folks like me and you have things happen to us where we can't decide how we feel about it.

That *could* be a breakdown in the way we decide how to feel about things, but it also could represent a category of experience for which no human values have been decided upon yet.

Mostly this relates to my religious experiences. I'm still just as technically-minded, rational science based as ever, but this religious epiphany I'm having blows out all my usual gauges. If my body were at the bottom of the ocean or on the surface of the moon, it would be confused. Maybe my mind is in a similar improbable place. That doesn't mean I'm mad, it just means my reality is different.

I'm sorry, the expected words for your situation are, "there there, try not to worry too much, and don't make me uncomfortable with your ranting" But having gone through enough medical brainwashing to zombify anybody, I still think this is an opportunity that's hard to exploit, rather than a disability that's hard to overcome.

I am hoping for the best for you.
tirnoney From: tirnoney Date: 2nd May 2009 21:00 (UTC) (Link)
Obviously I'm not an expert, but I do know a lot more about treating bipolar disorder than I did a few months back. There's a great deal of controversy surrounding the treatment of rapid cycling, with some studies showing that antidepressants are very bad and others showing failing to show any kind of link. The NICE guidelines are suitably vague on the matter and no two psychiatrists seem to have the same opinion. Jamison, author of the bible on bipolar and herself also a sufferer seems to be of the opinion that most bipolar patients should avoid antidepressants with perhaps the exception of bupropion which seems to be safer than most, because of the risk of switching to mania or rapid cycling. So I suppose YMMV.

Personally, I was terrified of coming off the prozac. I've been off it now for three weeks and I've had seven whole days without a major mood shift which is something I've not had for three months. It's unusual enough that I've forgotten to update my mood diary and I'm usually fairly anal about it. (Although, you can tell from the graph exactly when the prozac finally washed out of my brain). The prozac was clearly part of the problem, and I'm now quite sure the mood stabiliser I'm on is the real antidepressant.

So if you've been advised to reduce the venlafaxine and you've got the carbamazepine at an appropriate level, then I'd say bite the bullet and go for it. Bear in mind though that as long as you're taking the venlafaxine, the carbamazepine will probably never work effectively as a mood stabiliser.
baratron From: baratron Date: 4th May 2009 19:30 (UTC) (Link)
I agree totally with the concept of coming off venlafaxine for mood control purposes. It's known to be particularly "bad" for inducing rapid cycling (and in fact I had those symptoms freaking 10 years ago when someone gave me the tablets instead of the extended release capsules by mistake - I wish that the concept of hourly mood shifts being a possible bipolar symptom had been known then, rather than their obsession with a couple of mood episodes per year). However, I have exams in under a month, and venlafaxine withdrawal syndrome really is awful - when I say "week-long migraine and brain freezes" I am not, in fact, exaggerating. Just missing a pill by a few hours gives me the headache plus weird electrical buzzy feelings in random nerves. Going through that at the same time as trying to revise...

Another problem is that venlafaxine is prescribed if anything more as an anxiety drug than as an antidepressant these days. My anxiety is off the scale, and I don't think mood stabilisers do a thing for anxiety. Again, dealing with that this side of exams is not sensible.
tirnoney From: tirnoney Date: 4th May 2009 21:17 (UTC) (Link)
It's not something that's supported by any good evidence, but that's because largely the research is still waiting to be done, but the spectrum of depression and anxiety is clearly linked. The symptoms reported by most patients with bipolar disorder of both mood instability and anxiety improve with mood stabilisers, not just those of depression.

The difficulty is that no one has taken the time to look specifically at anxiety. Its also complicated greatly by the fact that in clinical practice, responses vary greatly to different mood stabilisers from person to person. Why do anticonvulsants work as mood stabilisers anyway? It suggests an underlying overactivity in certain regions of the brain which are being dampened by the drugs as that's essentially what they do in a rather blunt manner. There's some evidence that the mechanisms of anxiety are similar, it would just be a case of choosing the right anticonvulsant for the particular individual. Personally speaking, I kind a marked increase in anxiety levels if I reduce the dose of my mood stabiliser until I readjust to the level and vice-versa, with an overall long-term resetting that is favourable compared with not having the drug in my brain.
meirion From: meirion Date: 8th May 2009 05:29 (UTC) (Link)
My anxiety is off the scale, and I don't think mood stabilisers do a thing for anxiety. Again, dealing with that this side of exams is not sensible.

Olanzapine is supposed to work as a "quick fix" anti-anxiety drug for rapid cycling bipolar disorder with anxiety. It would probably be working for me had I not mislaid my passport — and since my intended solution to the anxiety problem was to emigrate, this isn't helpful! It is, however, making me sleep a bit better.
artremis From: artremis Date: 2nd May 2009 23:10 (UTC) (Link)
a lot of the sensoryintegrtion stuff i did when i was seeing the Ot was bout using sensory input to externally regulate moods (because spectrum also people tend to have no emotional volume control though in a slightly different way to bipolar people). I wonder if something simlar could help you? (along with all the meds and stss managemmnt obviously)
What sensory inputs do you find calming? Deep pressure like being hep or having heavy creatures on top of me works for me (and a lo of other people)
And what is stimulating/supportive when you are down? I've been less sucssesful at finding that for myself but being in water (usually the bath) can help. And the OT got me to try things like strokig my limbs and bouncing.
It's not going to suddenly make everything better but it might be a part of your toolkit?
nitoda From: nitoda Date: 3rd May 2009 08:08 (UTC) (Link)
.
8 comments or Leave a comment